This article is from the Interpretation Of Lab Test Profiles, by Ed Uthman firstname.lastname@example.org with numerous contributions by others.
Increase in serum potassium is seen in states characterized by
excess destruction of cells, with redistribution of K+ from the
intra- to the extracellular compartment, as in massive
hemolysis, crush injuries, hyperkinetic activity, and malignant
hyperpyrexia. Decreased renal K+ excretion is seen in acute
renal failure, some cases of chronic renal failure, Addison's
disease, and other sodium-depleted states. Hyperkalemia due to
pure excess of K+ intake is usually iatrogenic.
Drugs causing hyperkalemia include amiloride, aminocaproic acid,
antineoplastic agents, epinephrine, heparin, histamine,
indomethacin, isoniazid, lithium, mannitol, methicillin,
potassium salts of penicillin, phenformin, propranolol, salt
substitutes, spironolactone, succinylcholine, tetracycline,
triamterene, and tromethamine. Spurious hyperkalemia can be seen
when a patient exercises his/her arm with the tourniquet in
place prior to venipuncture. Hemolysis and marked thrombocytosis
may cause false elevations of serum K+ as well. Failure to
promptly separate serum from cells in a clot tube is a notorious
source of falsely elevated potassium.
Decrease in serum potassium is seen usually in states
characterized by excess K+ loss, such as in vomiting, diarrhea,
villous adenoma of the colorectum, certain renal tubular
defects, hypercorticoidism, etc. Redistribution hypokalemia is
seen in glucose/insulin therapy, alkalosis (where serum K+ is
lost into cells and into urine), and familial periodic
paralysis. Drugs causing hypokalemia include amphotericin,
carbenicillin, carbenoxolone, corticosteroids, diuretics,
licorice, salicylates, and ticarcillin.